Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 90, NWS Midland/Odessa, TX

September 11, 1996Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 1996, 4:40 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1996, 4:40 PM CDT (21:40 UTC)
Expired
Sep 11, 1996, 7:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1996-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1996-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 112142
FFWMAF
TXC043-120030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
440 PM CDT WED SEP 11 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...BREWSTER COUNTY

SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED OVER
MUCH OF BREWSTER COUNTY. DOPPLER RADAR HAS ESTIMATED OVER 2 INCHES
OF RAIN HAS FALLEN OVER THE NORTHERN PART OF BREWSTER COUNTY THIS
AFTERNOON. ALSO...ESTIMATES OF OVER 1.5 INCHES WAS DETERMINED BY
WEATHER SATELLITE OVER THE SOUTHEAST PART OF THE COUNTY SINCE 215
PM. UNOFFICIAL RAINFALL AMOUNTS OF OVER 4 INCHES WERE REPORTED OVER
THE SOUTHERN SLOPES OF THE DAVIS MOUNTAINS...JUST NORTH OF THE
BREWSTER COUNTY BORDER.

MORE MODERATE TO HEAVY RAINS NOTED OVER NORTHERN MEXICO...ALONG WITH
UPSLOPING CONDITIONS WILL AGGRAVATE FLOODING OVER THE REGION INTO
THIS EVENING.
 
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES... DIPS... OR LOW WATER CROSSINGS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE. DO NOT DRIVE AROUND BARRICADES. I:F YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. RAPIDLY RISING WATER
MAY SWEEP THE VEHICLE AND ITS OCCUPANTS AWAY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:08 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 11, 3:08 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
306 PM CDT WED SEP 11 1996

SURFACE ANALYSIS CONTINUES TO INDICATE MOISTURE AXIS EXTENDING NW
ACROSS THE PECOS RIVER VALLEY INTO THE NERN EDDY CO AS UPSLOPE
COMPONENT HAS STRENGTHENED THRU THE DAY. CONVECTION ALREADY UNDERWAY
ACROSS THE MOUNTAINS AND IN SE NM. MOUNTAIN STORMS HAVE BEEN
INCREASING IN COVERAGE AND INTENSITY SINCE AROUND 1 PM. THIS
STRENGTHENING APPEARS TO BE ASSOCIATED VORT LOBE MOVING NE FROM
MEXICO INTO WTX AND UPSLOPE COMPONENT. AFTER COORD WITH LBB A FFA
WILL BE ISSUED FOR BREWSTER, PRESIDIO, JEFF DAVIS AND CULBERSON
COUNTIES DUE TO PRESENCE OF DEEP MOISTURE ACROSS THE MOUNTAINS,
APPROACHING VORT LOBE AND HEAVY RAINS OF LAST NIGHT. SOUTHEAST NEW
MEXICO IS ALSO A CONCERN FOR HEAVY RAIN POTENTIAL. TSTMS WITH HEAVY
RAIN HAVE DEVELOPED W OF JAL IN AN AREA OF ISENTROPIC LIFT. EXPECT
STORM GENERATION TO CONTINUE IN THIS AREA AS NGM INDICATES
ISENTROPIC LIFT TO PERSIST DURING THE NIGHT AS THE MAIN UPPER
FEATURE OVER ERN AZ APPROACHES WTX AND WNM TONIGHT. GRIDDED DATA
TOTAL PRECIP SUGGEST THE MAX RAINFALL WILL BE CENTERED JUST W OF
EDDY CO...NONETHELESS BELIEVE MENTION OF LOCALLY HEAVY RAINFALL IS
WARRANTE|D AND WILL NEED TO BE MONITORED FOR POSSIBLE FFA.

AGREE WITH LBB THAT HI POPS STILL WARRANTED TMRW IN WRN AND SWRN
AREA AS TROPICAL MOISTURE SEE ON WATER VAPOR MOVES N INTO WTX.

CNM 64 50
MAF 63 20
MRF 59 60
P07 70 30

MURDOCH/MEAD

In the hours before

Special weather statement, Sep 11, 10:57 AM CDT, 5 hours 43 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-120500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1055 AM CDT (955 AM MDT) WED SEP 11 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:
DEEP MOISTURE IN PLACE ACROSS WEST OF THE PECOS COMBINED WITH
UPSLOPE FLOW AND WEAK INSTABILITY WILL RESULT IN THE DEVELOPMENT OF
AFTERNOON THUNDERSTORMS. THE MAIN THREAT ASSOCIATED WITH THESE
STORMS WILL BE HEAVY RAIN AND POSSIBLE FLASH FLOODING. ELSEWHERE EAST
OF THE PECOS A FEW STORMS MAY DEVELOP IN RESPONSE TO AFTERNOON
HEATING AND THE PRESENCE OF MOISTURE. NO SEVERE STORMS ARE EXPECTED.
HOWEVER GUSTY WINDS IN THE VICINITY OF DOWNPOURS ARE LIKELY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:17 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Sep 10, 10:11 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Sep 10, 10:48 PM CDTFlash Flood WarningMAFBrewster, Presidio3 hr
Sep 11, 3:37 PM CDTFlash Flood WarningMAFJeff Davis3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.